Alert archive / Oregon / Beach Hazards Statements in 2020

Beach Hazards Statement 10, NWS Medford, OR

November 7, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Nov 7, 2020, 2:05 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2020, 2:05 AM PST (10:05 UTC)
Expired
Nov 8, 2020, 7:00 PM PST
In force
41 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WHUS46 KMFR 071005
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
205 AM PST Sat Nov 7 2020

ORZ021-022-072300-
/O.NEW.KMFR.BH.S.0010.201107T1005Z-201109T0300Z/
South Central Oregon Coast-Curry County Coast-
205 AM PST Sat Nov 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Higher than normal breaking wave heights of around 20 
  feet are expected. 

* WHERE...All beaches of southern Oregon, including the coastlines
  of Douglas, Coos, and Curry Counties.

* WHEN...Through Sunday evening.

* IMPACTS...Higher than normal breaking waves could create
  hazardous conditions in and along the surf zone, especially 
  near jetties, rocks, and other exposed areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford
4 follow-up statements
375 
WHUS46 KMFR 072230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 PM PST Sat Nov 7 2020

ORZ021-022-081130-
/O.CON.KMFR.BH.S.0010.000000T0000Z-201109T0300Z/
South Central Oregon Coast-Curry County Coast-
230 PM PST Sat Nov 7 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
   EVENING...

* WHAT...Higher than normal breaking wave heights 17 to 20 feet 
  are expected.

* WHERE...All beaches of southern Oregon, including the 
  coastlines of Douglas, Coos, and Curry Counties.

* WHEN...Through Sunday evening.

* IMPACTS...Higher than normal breaking waves could create 
  hazardous conditions in and along the surf zone, especially 
  near jetties, rocks, and other exposed areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
734 
WHUS46 KMFR 081000
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
200 AM PST Sun Nov 8 2020

ORZ021-022-081800-
/O.CON.KMFR.BH.S.0010.000000T0000Z-201109T0300Z/
South Central Oregon Coast-Curry County Coast-
200 AM PST Sun Nov 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Higher than normal breaking wave heights of 17 to 20 
  feet are expected.

* WHERE...All beaches of southern Oregon, including the 
  coastlines of Douglas, Coos, and Curry Counties.

* WHEN...Through this evening.

* IMPACTS...Higher than normal breaking waves could create 
  hazardous conditions in and along the surf zone, especially 
  near jetties, rocks, and other exposed areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

BPN

Visit us at https://www.weather.gov/Medford
854 
WHUS46 KMFR 081750
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
950 AM PST Sun Nov 8 2020

ORZ021-022-090300-
/O.CON.KMFR.BH.S.0010.000000T0000Z-201109T0300Z/
South Central Oregon Coast-Curry County Coast-
950 AM PST Sun Nov 8 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM PST THIS
   EVENING...

* WHAT...Higher than normal breaking wave heights of 17 to 20 
  feet are expected.

* WHERE...All beaches of southern Oregon, including the 
  coastlines of Douglas, Coos, and Curry Counties.

* WHEN...Through 7 PM PST Sunday.

* IMPACTS...Higher than normal breaking waves could create 
  hazardous conditions in and along the surf zone, especially 
  near jetties, rocks, and other exposed areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
950 
WHUS46 KMFR 090253
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
653 PM PST Sun Nov 8 2020

ORZ021-022-090400-
/O.EXP.KMFR.BH.S.0010.000000T0000Z-201109T0300Z/
South Central Oregon Coast-Curry County Coast-
653 PM PST Sun Nov 8 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PST THIS EVENING...

The 17 to 20 foot breaking waves have diminished. Waves will
continue to decrease slowly, so the beach hazards statement will
be allowed to expire. Make sure to continue monitoring the waves,
and never turn your back on the ocean. 

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 6, 9:47 PM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Nov 6, 9:47 PM PST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
947 PM PST Fri Nov 6 2020

...Updated Aviation Discussion...

.DISCUSSION...A cold upper low is pushing southward into California
tonight. Temperatures behind the low are 20+ degrees colder than
they were 24 hours ago. Enough moisture and lift remains over
Southern Oregon to maintain showers into Saturday morning. Snow
levels are right about 4000 feet this evening, so expect some snow
accumulations overnight at mountain passes like Interstate 5 at
Siskiyou Summit, Highway 140 near Lake of the Woods, and most
areas east of the Cascades. Expect up to a few inches in these
locations. We've increased precipitation forecasts a bit tonight
on the north- facing slopes of higher terrain and Lake County
based on recent observations and high- resolution model data.
Precipitation tomorrow will be focused east of the Cascades in
Lake and Modoc County while other areas take a bit of a reprieve
in the precipitation department. The next system arrives late
tomorrow, and we'll be analyzing the latest model data to
determine whether the Cascades and Siskiyous will see enough snow
to warrant a Winter Weather Advisory.

Please see the previous forecast discussion for details on the
continued active weather pattern, at least relative to what we saw
in September and October. I'll add that an impressive 70% of the
100 ensemble members that we look at routinely are suggesting wet
conditions in the day 8-10 timeframe, so we have higher than
normal confidence in significant rainfall next weekend into early
next week. Keene

&&

.AVIATION...For the 07/06Z TAFS...Cold low pressure over the area
today will bring variable conditions across the area tonight. There
is an area of steadier precipitation (mostly rain) west of the
Cascades with a few snow showers along and east of the Cascades.
These areas of precipitation will bring periods of MVFR and
localized IFR and terrain obscuration in any heavier bands of
precipitation. Snow levels will be around 3000 to 4000 feet overnight
tonight and tomorrow, including at the coast and offshore.

Otherwise, expect mostly VFR, noting that the aforementioned lower
conditions occurring with the rain and snow showers will continue
into the morning before briefly breaking in the afternoon. -Schaaf

&&

.MARINE...Updated 230 PM PST Friday 6 Nov 2020...Low pressure will
move into northern California this evening. Showers will continue,
but gradually diminish overnight into Saturday morning. Gusty north
winds, gale force at times, and very high and steep seas are
expected tonight through much of the weekend. While all areas will
be subject to very high and very steep seas averaging 15-20 feet,
the strongest winds will be beyond 10 nm from shore. Winds are
expected to ease somewhat on Sunday, though seas will be very slow
to diminish, remaining above 15 feet through Sunday and not dropping
below 10 feet until Monday. After a brief break Monday night, the
active pattern is then expected to continue, with additional fronts
and swell trains arriving Tuesday through Thursday of next week.
-Spilde/BPN

&&

.BEACH HAZARD...Updated 230 PM PST Friday 6 Nov 2020...Moderate to
long period northwest swell will continue through late this evening,
producing large breaking seas along the southern Oregon coastline. A
high surf advisory is in effect with breaking surf of 20 to 23 ft
through early Saturday morning. Heavy surf will diminish slightly
Saturday, but breaking waves in excess of 20 feet may continue into
Sunday morning before calming significantly by Monday. A beach
hazards statement may be necessary to replace the high surf advisory
when it ends at 1 am PST early Saturday morning. -Spilde/BPN

&&

.PREV DISCUSSION... /Issued 258 PM PST Fri Nov 6 2020/

DISCUSSION...
Showers have increased across the forecast area with afternoon
heating combining with cold air aloft. A few locally stronger showers
have produced small hail in a few locations this afternoon. It's
not out of the realm of possibility that we could even see an
isolated lightning strike or two in or near western Siskiyou County
late this afternoon through 4 PM PST. Snow levels remain in the
4kft to 5kft foot range this afternoon, but will be lowering to the
3kft to 4kft range tonight into Saturday morning.

The main focus of precipitation, currently, is over and near the
Coast Range with a vorticity maxima moving southward near the
coast. Models suggest an uptick in precipitation the rest of this
afternoon through Saturday morning as vorticity and deformation
zone dynamics moves through with the upper level trough. 2 to 4
inches of snow is expected, mostly above 4500 feet, with lighter
amounts possible down to near 3kft. Under NW flow, the NW side of
mountainous areas will see the most precipitation, so the
Siskiyous and southeast Jackson County are expecting the most
precipitation during this time period, with amounts around a tenth
of an inch up to half inch.

We're expecting a bit of a lull in shower activity again during
the day Saturday, but heating into a new upper level shortwave
trough moving through in NW flow will bring another round of
precipitation later Saturday afternoon through early Sunday
morning in most areas. Snow levels near 3.5kft Saturday afternoon
are likely to fall to near 2kft Sunday morning as precipitation
comes to an end. An additional 3 to 5 inches of snow is expected
in the mountains above 3kft Saturday evening and night. However,
some models are showing less and some are showing more. If the
higher end solution ends up looking like it will occur, we might
need to put up some winter weather advisories for that time
period, so stay tuned.

Other highlights in the forecast is a very cold morning expected
Monday morning, with the coldest temperatures of the season for
most west side areas expected. Now would be a good time to drain
and secure irrigation systems to prevent damage.

Thereafter, while we're expecting some showers in northwest flow
Tuesday through Thursday more appreciable frontal system activity
that looks quite wet is expected late next week into next weekend.
That activity looks worth keeping an eye on for greater moisture
across the area and possible headlines. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 1 AM PST Saturday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Hazardous Seas Warning until 4 AM PST Monday for PZZ350-356.
     Gale Warning until 1 AM PST Sunday for PZZ370-376.
     Hazardous Seas Warning from 1 AM Sunday to 4 AM PST Monday for
     PZZ370-376.

In the hours before

Special weather statement, Nov 6, 10:18 PM PST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Medford OR
1018 PM PST Fri Nov 6 2020

ORZ028-071100-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Howard Prairie and Siskiyou Summit
1018 PM PST Fri Nov 6 2020

Snow is impacting portions of the Siskiyou and Cascade Mountains
tonight. Expect low visibility and around an inch of snow along
Interstate 5 at Siskiyou Summit and a couple inches along Highway
140 near Lake of the Woods. Snow levels are about 4000 feet and
will lower to around 3500 feet overnight. Snow will diminish
early Saturday morning. Those traveling over the passes are
encouraged to slow down and use extra caution.
Special weather statement, Nov 6, 10:48 PM PST, 3 hours 17 minutes before
Special Weather Statement...CORRECTED
National Weather Service Medford OR
1048 PM PST Fri Nov 6 2020

ORZ028-071100-
Siskiyou Mountains and Southern Oregon Cascades-
Including the cities of Howard Prairie and Siskiyou Summit
1048 PM PST Fri Nov 6 2020

Snow is impacting portions of the Siskiyou and Cascade Mountains
tonight. Expect low visibility and around an inch of snow along
Interstate 5 at Siskiyou Summit and one to two inches along
Highway 140 near Fish Lake. Snow levels are about 4000 feet and
will lower to around 3500 feet overnight. Snow will diminish early
Saturday morning. Those traveling over the passes are encouraged
to slow down and use extra caution.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 10:31 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath31 hr

Nearby

Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.